Pennsylvania, 2019

Flash Flooding in Pennsylvania, June 19 to 20, 2019

June 19 to 20, 2019 · NWS CTP · 4 events in 3 counties and zones

Heavy rainfall led to three areas of flash flooding during the evening hours on Wednesday June 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rainfall led to three areas of flash flooding during the evening hours on Wednesday June 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 19, 2:56 PM EST, 3 hours earlier.

Area forecast discussion, Jun 19, 2:56 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service State College PA
356 PM EDT Wed Jun 19 2019

.SYNOPSIS...
An unsettled and stormy weather pattern will continue through
Thursday evening thanks to the close proximity of a slowly
meandering front. Expect to see several more rounds of showers
and some will contain heavy downpours that could dump localized
rainfall amounts of 1 to 2 inches within just an hour or so.
There will be a risk of strong to severe thunderstorms and flash
flooding on Thursday as a potent areas of low pressure moves
right over the state. a pleasant and dry weekend is in store.
Temperatures will trend a little cooler than normal for Friday
and Saturday in the wake of a cold front. A warm up starts next
week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Quasi-stnry front stretched from near I-80 in Western PA to the
Lower Susq Valley and Philly Metro Area this afternoon and marks
the northern edge of the higher PWAT air and more robust sfc-
based cape that was approaching 2000 j/kg at 18Z.

Recently posted a Flash Flood Watch from 4 pm to Midnight
tonight across all but the northern tier counties of the CWA.

Increasing number of showers were developing within small holes
in the otherwise bkn-ovc sky cover, and as a result of subtle
terrain and weak boundary forcing.

Latest several HRRR runs indicates upscale growth of the showers
into small clusters of TSRA that will drift gradually NE across
the region this afternoon and evening. PWATs range from about
1.25 inches across Northern PA, to between 1.5-1.75 inches
along and south of the aforementioned front.

Regional model hodographs and MBE vectors points toward new cell
development on the South to SE flank of existing cells which
will create the potential for training and localized very heavy
rainfall.

FFG over portions of Central PA is as low as ~1"/1hr and
~1.25"/3hrs, while most of the Southern Tier and Lower Susq
Valley has FFG 1 hour values of 2-2.5 inches.

Mean, basin-average QPF will be on the order of a few to
several tenths of an inch this afternoon and evening, and some
locations will receive less than one-tenth of an inch through
04Z Thursday.

Adjusted hour temps and afternoon max temps upward by several
deg F in some locations today.

Will continue to carry high PoPs as everyone should get wet at
some point this afternoon/evening.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Showers will gradually decrease after sunset as forcing remains
weak in the vicinity of the quasi-stnry front, but the
convection may not dissipate completely.

However, it will only be a brief break in the rain as a wave
will move across the OH Valley tonight, and a dying MCS should
enter the Western counties just before sunrise. The rain with
this initial shot should be generally light to moderate (a few
to several tenths at most).

A distinct low center will develop and push into wrn PA in the
morning hours. This low is sub-1000mb and anomalously strong for
the beginning of Summer. It will push its southward trailing
cold front through during the afternoon and early evening. The
coincidence of the old west-east front, anomalously high PWATs,
and this decent long- wave trough + sfc low moving thru around
peak heating will generate thunderstorms. Some of them will
produce very heavy rainfall, and severe wind gusts/hail with as
increasing vertical shear and a veering/broad loop hodograph.

An isolated tornado or two is possible as well due to the
boundary/shear and low LCLs present - especially from the
KUNV/KIPT vicinity SE to the Lower Susq Valley.

The heavy rain will probably cause some flooding, but the
flooding threat area is not highly certain at this point. We may
need a flash flood watch for Thursday, but later shifts can
take a closer look. It's a little far out to post a watch just
yet.

The potent sfc low pressure center (~995 mb) should be over NE
PA by nightfall, and the cold front dragging down thru MDT. Wrap
around could make some sct SHRA over the W Thurs night, but it
will be drying out and getting a little gusty by Fri morning.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Breezy and drier/less humid conditions will arrive Thursday
night through Friday on the backside of the departing system.
Expect a break from the rain for 2-3 days with pleasant
conditions through the weekend before a surge in humidity
returns showers and storms to the forecast next week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Conditions varying between MVFR to VFR will continue into early
tonight thanks to increasing coverage of NE moving showers an
scattered TSRA.

Went with just VCSH at this point as the prevailing conditions,
but with a tempo group in the 19-23Z period for brief IFR
conditions in 2SM +TSRA.

Convection will wind down in the muggy/low shear environment
later this evening, and any breaks in the cloud cover will lead
to areas of fog/low stratus clouds similar to early this
Wednesday morning.

.Outlook...

Thu...Rain/low cigs possible north. Scattered-numerous PM tsra
impacts likely Central and Southern PA.

Fri...AM low cigs possible W Mtns.

Sat-Sun...No sig wx expected.

&&

.CLIMATE...
Astronomical summer (solstice) begins Friday, June 21st at
1154AM EDT (1554 UTC).

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ012-
017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Steinbugl
AVIATION...Lambert
CLIMATE...Steinbugl
Hazardous weather outlook, Jun 19, 1:24 PM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
224 PM EDT Wed Jun 19 2019

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-201830-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
224 PM EDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible on Thursday. An
isolated weak, short-lived tornado is also possible. Heavy rain is
also expected from some of the storms. This could lead to flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-201830-
Warren-McKean-Potter-Elk-Cameron-Tioga-
224 PM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible on Thursday. An
isolated weak, short-lived tornado is also possible. Heavy rain is
also expected from some of the storms. This could lead to flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jun 19, 3:42 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service State College PA
442 PM EDT Wed Jun 19 2019

PAZ065-066-192115-
York PA-Lancaster PA-
442 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 515 PM EDT...

At 441 PM EDT, Doppler radar indicated a strong thunderstorm over
Delta, moving east at 15 mph.

Very heavy rain and wind gusts 40 to 50 mph are possible.

Locations impacted include...
Delta, Wakefield, Sunnyburn, Susquehanna Trails, Little Britain and
Peach Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3981 7643 3983 7602 3982 7604 3981 7603
      3980 7605 3979 7604 3976 7606 3976 7608
      3973 7610 3974 7611 3972 7614 3972 7644
TIME...MOT...LOC 2041Z 275DEG 11KT 3972 7635

La Corte
Special weather statement, Jun 19, 3:49 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
449 PM EDT Wed Jun 19 2019

PAZ045-046-049-192115-
Southern Lycoming PA-Southern Clinton PA-Union PA-
449 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING...UNION...AND
CLINTON COUNTIES UNTIL 515 PM EDT...

At 449 PM EDT, Doppler radar indicated a strong thunderstorm near
Carroll, moving east at 15 mph.

Very heavy rain and wind gusts 40 to 50 mph are possible.

Locations impacted include...
Williamsport, Jersey Shore, Carroll, Duboistown, McElhattan,
Collomsville, Elimsport, South Williamsport, Garden View and Oval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 7691 4101 7718 4104 7714 4101 7727
      4116 7735 4130 7703
TIME...MOT...LOC 2049Z 249DEG 12KT 4111 7722

La Corte

The radar

The State College radar (KCCX), 131 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
June 19, 5:56 PM EST to 8:45 PM EST
Where
Columbia County, 0.34 mi NNW of Bloomsburg to 0.65 mi WNW of Rupert
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.005, -76.451

Flash flooding was reported on 5th Street and Hollow Road and resulted in road closures.

Flash Flood, Columbia

When
June 19, 5:59 PM EST to 8:45 PM EST
Where
Columbia County, 1.02 mi SSW of Buckhorn to 0.64 mi S of Buckhorn
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.007, -76.509

School House Road was washed out near Buckhorn.

Flash Flood, Lebanon

When
June 19, 9:00 PM EST to 11:15 PM EST
Where
Lebanon County, 0.65 mi N of Bunker Hill to 0.87 mi W of Bunker Hill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.409, -76.482

Several road closure due to flash flooding /4 to 6 rain reported on East Swatara Drive/ in Beverly Heights in Swatara Township. A water rescue was report at a residence surrounded by rushing water on Old Jonestown Road.

Flash Flood, Warren

When
June 19, 9:39 PM EST to June 20, 12:45 AM EST
Where
Warren County, 0.41 mi NNW of Youngsville to 0.9 mi N of Pittsfield
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.855, -79.333

Heavy rains passed through multiple municipalities in Warren County causing road closures and other impacts. State Routes 6 and 27 are closed in various parts of the county. A vehicle slid into the ditch from the flood waters on State Route 27. The roadway also has a mudslide near Hickory Lane in Pittsfield Township. State Route 6 is closed in Youngstown Borough and is nearly impassable elsewhere in the county. Glade Water Rescue was dispatched for a water rescue on this road. A Command Post was set up at the Youngstown Fire Department. They were dispatched to rescue a group care home, on 29680 Route 6, that were unable to evacuate. The decision was made that it was safe enough for the residents stay in their home.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826358, 826360, 826377, 826380.